NOTE: By submitting this form and registering with us, you are providing us with permission to store your personal data and the record of your registration. In addition, registration with the Medical Independent includes granting consent for the delivery of that additional professional content and targeted ads, and the cookies required to deliver same. View our Privacy Policy and Cookie Notice for further details.

You can opt out at anytime by visiting our cookie policy page. In line with the provisions of the GDPR, the provision of your personal data is a requirement necessary to enter into a contract. We must advise you at the point of collecting your personal data that it is a required field, and the consequences of not providing the personal data is that we cannot provide this service to you.


Don't have an account? Subscribe

Presentation on identifying rashes caused by antibiotics

By Mindo - 23rd Mar 2020

An outline of the frequently observed antibiotic-induced drug eruption patterns and the common and occasionally severe problem of drug-induced skin disease was highlighted to PCDSI delegates in Cork.

Dr Sarah Walsh, Consultant Dermatologist at King’s Hospital, London, in her presentation on rashes caused by antibiotics, examined the early signs and presenting symptoms as they might appear in the GP surgery of the rarer and more severe antibiotic-induced skin disorders.

She described a drug allergy as a harmful immunological reaction caused by a medicine and stressed the importance of documenting the name of an affecting drug, symptoms caused, date of reaction and severity. The definition of a drug allergy is often very different among patients, and there are “misunderstandings” on what defines a true drug allergy, she said. Dr Walsh noted the challenge in causality assessment and outlined some helpful drug reaction assessment tools.

On the topic of penicillin allergy, Dr Walsh said that 10 per cent of the population believe themselves to be penicillin-allergic, while 90 per cent of these individuals will not have a true beta-lactum allergy to penicillin.

One study, Dr Walsh revealed, has shown that if a patient has had a recent drug allergic reaction that was severe, and they can remember the name of the drug, they most likely have a true drug allergy.

In contrast, the presence of drug allergy is less likely in a patient who cannot remember the name of the drug they reacted to, and the reaction to the drug was mild.

Dr Walsh referenced the 2017 NICE Guidelines on the diagnosis and management of drug allergies and noted three occasions when GPs should refer a case to secondary care, namely anaphylaxis, severe drug reaction, and beta-lactam allergy, where a patient needs treatment for a condition that can only be treated with penicillin.

Leave a Reply

Latest
Latest Issue
The Medical Independent 20th February 2024

You need to be logged in to access this content. Please login or sign up using the links below.

Most Read